Viscous limits for piecewise smooth solutions to systems of conservation laws

Jonathan Goodman, Zhouping Xin

Research output: Contribution to journalArticlepeer-review

Abstract

In this paper we study the zero dissipation problem for a general system of conservation laws with positive viscosity. It is shown that if the solution of the problem with zero viscosity is piecewise smooth with a finite number of noninteracting shocks satisfying the entropy condition, then there exist solutions to the corresponding system with viscosity that converge to the solutions of the system without viscosity away from shock discontinuities at a rate of order ε as the viscosity coefficient ε goes to zero. The proof uses a matched asymptotic analysis and an energy estimate related to the stability theory for viscous shock profiles.

Original languageEnglish (US)
Pages (from-to)235-265
Number of pages31
JournalArchive for Rational Mechanics and Analysis
Volume121
Issue number3
DOIs
StatePublished - Sep 1992

ASJC Scopus subject areas

  • Analysis
  • Mathematics (miscellaneous)
  • Mechanical Engineering

Fingerprint Dive into the research topics of 'Viscous limits for piecewise smooth solutions to systems of conservation laws'. Together they form a unique fingerprint.

Cite this